Jump to content

any experience with st. johns wort?


Radha
 Share

Recommended Posts

have any of taken st. johns wort and did it help with mild depression and how much did you take and at what time and how long did it take to feel a difference? thanks for any input, am thinking of trying this, and does it help for any POTS symptoms like traditional ssri's do?

radha

Link to comment
Share on other sites

The last I read about it, I don't use it, was that it was that they could find no evidence it helped. It may have a placebo effect, (you think it's helping, but it's not really) but the study was a fairly big one and it was also on the news.

Some people I have taken care of have had some adverse affects to it, but none that were harmful.

So I can't really help you by personal experience, but I do like to try and keep up with things a little. I guess it's like everything else. What helps one person may not agree with another. I would certainly discuss it with my doctor before trying it though! Good luck, morgan

Link to comment
Share on other sites

St. John's wort has been effective for many people, but also has drug interactions. However, if you're taking this for depression, you may want to consider SAM-E instead. It's the top prescribed remedy (even above prescription meds) for mood/depression in Europe. It also has the added benefit of helping with joint pain. According to hundreds of research studies, SAM-E is extremely effective for mild to moderate depression and very safe. It has very little side effects and very few drug interactions.

I personally have not used it, but I work in an herbal store and have tons of people who say that it helps them tremendously.

As Morgan said, it's always a good idea to let your physician know about it.

Here is a physicians website I ran across. Here's an excerpt of what he had to say about Sam-E..

"I have personally taken SAM-e just to see what it would do, and it is quite a powerful mood lifter. Perhaps I'm sensitive to nutrients, but I notice the effects on 100 mg, sometimes even less. Almost all the tablets on the market are SAM-e 200 mg. If you plan to take SAM-e under medical guidance, here's a few tips your doctor may not know. It's best taken in the morning before breakfast for a quick absorption, or it can be taken with breakfast if you want to slow the effects. I notice within one to two hours being more alert and more motivated to do things, and in a better mood. Many of the clinical studies have used several hundred mgs, but in the long run this can cause side effects. The most common are overstimulation, insomnia, and headache. You can actually feel anxious and restless if you take too much. If you wish to take a small amount, bite off half or a third of a 200 mg SAM-e tablet and use the rest the next day. You may need to adjust your dose down over the next few days since it can start building up in the system, or you can take a day or two off. Each person is unique in their response. " Click here to learn more. (I am not affiliated with this guy at all, just one of the first links I came across when researching this.) :)

http://www.raysahelian.com/sam-e.html

Link to comment
Share on other sites

I took it and it did help with my mood...especially before my period. It was not a placebo affect! On the downside I had to stop taking it . After a couple of months I broke out in a rash and my joints swelled up. It went away when I stopped taking it, but came back when I started it back up.

DawnA

Link to comment
Share on other sites

Hi

I love St John's wort! I have been taking it for several years for mild depression, and it works very well for me. My psychiatrist colleague tells me it can be effective for mild depression. It is not thought to be strong enough for moderate or severe depression. I had side effects from prescription antidepressants. I have never heard of any interaction with beta blockers. I take a huge dose of a beta blocker. All my doctors, including Dr. Low, know that I take St. John's wort with a beta blocker, and no-one has been concerned.

It can take months to kick in. Check with your doctor to make sure there are no interactions with your other medications. I am only aware that it could interact with certain other antidepressants.

Karyn

Link to comment
Share on other sites

Hi

I currently take 500mg capsules, three every morning. I buy it at GNC. I think I started with 2 capsules, and it maybe took 2 to 3 months to kick in. I cannot remember exactly how long it took to kick in because I started it about 8 years ago. I cannot believe how time flies. Sometimes I have had lose stools from it, but it has not been a major problem. I think it interfered with my sleep when I took it at bedtime. I awoke too early in the morning.

Karyn

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...